http://www.desmoinesregister.com/story/news/investigations/readers-watchdog/2016/05/07/spencer-suicide-attempt-raises-questions-faith-based-treatment/83394942/

A physician’s assistant told him she thought he was using too much of the anxiety drug Klonopin, he says. He disagreed. But she was also concerned about his occasional pot use, so she insisted he needed to taper off over 10 days that month.

Jacobsen agreed. “I’ve always wanted it to be true that I didn’t need anything,” he said…

The free discipleship program Jacobsen wanted to try offered to heal people of substance abuse, anger, depression and “the emotional residue left by mental, physical and sexual abuse” through prayer, Scripture memorization and building a closer relationship with God, according to its promotional materials.

One firm requirement for all participants: No mood-altering drugs.

I’d just like to point out that even sugar and caffeine are “mood-altering drugs.” Really, any drug that makes you feel better can alter your mood.

Jacobsen says he had his doubts that the program would work. But he wanted to try trading in his antidepressant and antipsychotic medication for a regimen of Bible study, amino acids and GABA supplements to reduce stress…

That same day, Alex Jacobsen messaged Hanges to say he was worried he wouldn’t be able to simultaneously discontinue his medications, which included Klonopin, Cymbalta and Latuda. He also worried that he would have too much “alone time” in the program, which, he said, might heighten his anxiety.

“Don’t back out of this again, man,” Hanges messaged back. “You won’t have that much alone time, trust me. This is what you need to do and you know that. I will help you get off the medications.” …

Hanges, who became certified online as a faith-based Christian counselor by the International Institute of Faith-Based Counseling in Texas…

Days after entering the program, Jacobsen said, he told Hanges he wasn’t feeling right and told him he was suicidal. Hanges, he said, thought the feelings would pass…

Medical professionals who treated Jacobsen told the family he could have died from suddenly quitting benzodiazepines such as Klonopin, often used to treat seizures or panic disorders. Sweating, insomnia, anxiety, fatigue, psychosis and suicidal thoughts are other withdrawal symptoms, according to research from the Society for the Study of Addiction. Many of the same symptoms also can occur from stopping Cymbalta, a drug for depression, and Latuda, the antipsychotic he was taking…

Suddenly quitting opioids can also cause the withdrawal symptoms mentioned above, including suicide, although you probably won’t find a doctor who will admit that.

He wants to know how a program claiming to provide drug treatment could be exempt from an Iowa law that requires licensing of such facilities.

He questions how a faith-based treatment program can operate without clinical expertise.

“They do not have the medical or psychological training to do what they’re doing,” Dave Jacobsen said. “If the state doesn’t require some sort of oversight, this will happen to other families.”

DSC05625 (2)

8 thoughts on “Thinking of you, Alex Jacobsen

  1. This is fucked up…
    Who are they to detox a person off these kinds of medications hell any medications at that…These places scare me ..I would never send my kid or anyone to a place or have a person treat a loved one …They DO NOT HAVE THE TRAINING that it takes to slowly detox a person…These people have the law on there side is even more crazy…AND SCARY !!!!!!…..Makes you wonder just how many of these places or people that offer this so called treatment how many have died??? from lack of care and people that are trained to do this..
    Very sad…
    Huggggggs gurl…
    Hope today is treating you very good…
    suzette

    Liked by 1 person

If you don't comment, I'll just assume you agree with me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s